Home | Recent Submissions | Search | Diagnosis | Quiz | Submit an Image | Index | Blog |About GSA
  
<< Back to Diagnosis Page  
Image Number 4945 (Toxic epidermal necrolysis)

 
Morphology:
Blisters

Diagnosis: Toxic epidermal necrolysis

Site: Back

Sex: F

Age: 78

Type:

Description: Skin coming off in sheets

Submitted by: Ian McColl

View Full Size

Differential Diagnosis

History:

This looks like a really bad burn but it is due to a drug! The condition is known as toxic epidermal necrolysis where a drug binds to the skin setting up a type 2 immune reaction where  the immune system attacks both the drug and the epidermal cell it is attached to. The result is full thickness epidermal necrosis where the epidermis just sloughs off from the underlying dermis. However equally severe reactions occur on mucosal surfaces with the lips, eyes, genital and perianal surfaces all eroding and crusting. The skin is very painful to touch and must be gently handled to prevent further skin sloughing. Patients are usually managed in a Burns unit where expert care can be given. Intravenous immunoglobulin and a drug called Rituximab which reduces antibody production give the best results but death can occur in around 30% of severe cases. This case was caused by 2 weeks of Sulfonamide for a bladder infection.

Australasian College of Dermatologists on TEN



Search DermNetNZ   eMedicine   PubMed   Dermatology Online   Archives   JAAD for "Toxic epidermal necrolysis"

buy accutane
Home  |  Recent Submissions  |  Search  | Diagnosis  |  Quiz  |  Submit an Image  |  Index  |  About GSA

Copyright © 2005 Global Skin Atlas